Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 40, NWS Blacksburg, VA

May 1, 1998Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 1998, 7:26 PM EDT for Caswell County, North Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1998, 7:26 PM EDT (23:26 UTC)
Expired
May 1, 1998, 8:30 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:52 PM EDTHail 1.75Prospect Hill, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS01 KRNK 012330 RRA
SVRRNK
NCC033-020030-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT FRI MAY 1 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA.

* UNTIL 830 PM EDT.

* AT 726 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 23 MILES SOUTH SOUTHEAST OF DANVILLE OR 3 MILES WEST
  NORTHWEST OF PROSPECT HILL MOVING EAST NORTHEAST AT 25 MPH.  THIS
  STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL IN ALAMANCE
  COUNTY.

* SEVERE WEATHER IS EXPECTED TO REACH...
  HIGHTOWERS                      AROUND 730 PM EDT..
  PROSPECT HILL                   AROUND 730 PM EDT..

<< CALL TO ACTION >> THIS STORM HAS A HISTORY OF LARGE HAIL. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/NOGUEIRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:37 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 1, 2:37 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVCIE BLACKSBURG VA
230 PM EST FRI MAY 1 1997

DISC...

KFCX RADAR SHOWS A LINE OF TSTMS STARTING TO FIRE FM ARD BLF TO NW
NC PEAKS.  SO FAR NOTHING TOO UNUSUAL... SOME HIGH DBZ AND DOUBTLESS
SOME DECENT DOWNPOURS.  MORG SOUNDINGS AT GSO MODIFIED TO A HIGH
TEMP OF 70 YIELDED LI OF MINUS 3...A WBZ OF 9000 FEET...W/ A
RELATIVELY UNIMPRESSIVE WIND FIELD.  THIS WD SEEM TO SPRT LARGE HAIL
AS THE MAIN THREAT.

BHND THE MAIN AREA OF PCPN WHICH HAS FINALLY EXITED NE... CLDS SHOW
BREAKS AND SEEM TO HAVE MORE OF A DIURNAL LOOK...BUT THEN THERE IS
THE H70 VORT LOBE LIFTING THRU THE FA.  SIGH...NOT QUITE SURE HOW
THESE WL BALANCE OUT TO AFFECT THE OVNT CLD CVR AND CHC OF POPS. CHC
POPS DO LUK RSNBL THO.

LTR PDS TO RMN RATHER "UNSETTLED" W/ CHC POPS DURG THE AFTNS.  H85
TEMP COOLEST TMRW THEN BEGIN TO REBOUND FOR SUNDAY.  ON BALANCE...
THE WEEKEND SHD NOT BE TOO BAD.

AM GOING TO KEEP THIS SHORT SO I CAN PARTICIPATE IN THE ON GOING WX
EVENT.

ROA 50/65/53/75 5313     BLF 45/60/50/72 5323
LYH 49/66/53/76 5313     RNK 46/62/50/73 5323
DAN 55/71/57/79 5313

DESROSIERS

In the hours before

Special weather statement, May 1, 2:15 PM EDT, 5 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT FRI MAY 1 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING...

LOW LEVEL MOISTURE...COLD AIR ALOFT...WARMING TEMPERATURES AND A MID
LEVEL DISTURBANCE WILL COMBINE TO DEVELOP THUNDERSTORMS THIS
AFTERNOON.  THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE...ESPECIALLY WEST OF A LEWISBURG WEST VIRGINIA TO
YADKINVILLE NORTH CAROLINA LINE.

THE MAIN THREAT THIS AFTERNOON WOULD BE FROM LARGE HAIL... THOUGH
DAMAGING WINDS ARE ALSO POSSIBLE.

IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, May 1, 2:15 PM EDT, 5 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT FRI MAY 1 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING...

LOW LEVEL MOISTURE...COLD AIR ALOFT...WARMING TEMPERATURES AND A MID
LEVEL DISTURBANCE WILL COMBINE TO DEVELOP THUNDERSTORMS THIS
AFTERNOON.  THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE...ESPECIALLY WEST OF A LEWISBURG WEST VIRGINIA TO
YADKINVILLE NORTH CAROLINA LINE.

THE MAIN THREAT THIS AFTERNOON WOULD BE FROM LARGE HAIL... THOUGH
DAMAGING WINDS ARE ALSO POSSIBLE.

IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS.

DESROSIERS
Local storm report, May 1, 6:20 PM EDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT FRI MAY 1 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545 PM     BLACKSBURG                VA   1 INCH HAIL
05/01/98   MONTGOMERY                     NWSO RNK AND VA TECH
                                          CAMPUS

548 PM     COUNTY WIDE               VA   0.88 INCH HAIL
05/01/98   MONTGOMERY                     NUMEROUS REPORTS OF DIME TO
                                          NICKEL SIZE HAIL

555 PM     BLACKSBURG                VA   1.25 INCH HAIL
05/01/98   MONTGOMERY                     MUNICIPAL GOLF COURSE

NOGUEIRA
Local storm report, May 1, 6:20 PM EDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT FRI MAY 1 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545 PM     BLACKSBURG                VA   1 INCH HAIL
05/01/98   MONTGOMERY                     NWSO RNK AND VA TECH
                                          CAMPUS

548 PM     COUNTY WIDE               VA   0.88 INCH HAIL
05/01/98   MONTGOMERY                     NUMEROUS REPORTS OF DIME TO
                                          NICKEL SIZE HAIL

555 PM     BLACKSBURG                VA   1.25 INCH HAIL
05/01/98   MONTGOMERY                     MUNICIPAL GOLF COURSE

NOGUEIRA

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.